Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

June 30, 2017Isanti County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 30, 2017, 8:28 PM CDT for Isanti County, Minnesota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2017, 8:28 PM CDT (01:28 UTC)
Expired
Jun 30, 2017, 9:30 PM CDT
In force
62 min
Issued by
NWS Twin Cities, MN

County Isanti County, MN

The radar

The Minneapolis radar (KMPX), 95 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

118 
WWUS83 KMPX 010128
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
828 PM CDT FRI JUN 30 2017

MNZ044-052-010230-
Isanti-Mille Lacs-
828 PM CDT FRI JUN 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MILLE LACS AND
NORTHWESTERN ISANTI COUNTIES THROUGH 930 PM CDT...

At 827 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Milaca to near Lewis Lake. Movement was
southeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted through 930 PM CDT include...
Milaca, Foreston, Stanchfield, Dalbo, Pease and Grandy. 

This includes U.S. Highway 169 between mile markers 183 and 191.
 
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4575 9351 4573 9351 4574 9337 4573 9329
      4565 9314 4559 9314 4559 9315 4564 9369
      4577 9377
TIME...MOT...LOC 0127Z 298DEG 14KT 4576 9366 4570 9331 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 30, 6:44 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 30, 6:44 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
644 PM CDT Fri Jun 30 2017

.UPDATE...
Issued at 637 PM CDT Fri Jun 30 2017

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 258 PM CDT Fri Jun 30 2017

Mesoanalysis shows 1000-1500 j/kg of sbcape has developed this
afternoon, with little inhibition present. As a result, we quickly
saw a cu field bubble up into scattered thunderstorms. Effective
shear though is under 10 kts and there are really no surface
boundary for storms to latch on to. So we have our airmass
thunderstorms with little organization. With little shear, the
amount of instability we have really is not enough to create
severe pulse storms, to it's garden variety thunderstorms for the
rest of the afternoon. Showers may linger through midnight out in
WI as a weak short wave currently over central MN works through
there this evening.

Not much happening tonight other than a threat for some fog/low
stratus out toward Ladysmith/Eau Claire where winds will be
lightest and low level moisture will remain highest.

Saturday looks to be an overall nice summer day with highs near 80
and light winds. Only mark against the weather for Saturday is the
increasing mid level clouds in the afternoon as we get a glancing
blow from a shortwave working across the international border. This
wave will likely result in scattered storms across northern MN that
may try to work into central MN through the afternoon. However,
forcing looks better across the arrowhead and this is where the
greatest coverage in showers is expected.

.LONG TERM...(Saturday night through Friday)
Issued at 258 PM CDT Fri Jun 30 2017

Its looking more and more like the first half of the holiday
weekend will be favorable for outdoor activities as high pressure
builds across the Great Lakes and brings light northerly winds
will cooler, drier air and plenty of sunshine. The lone exception
is a chance for showers and thunderstorms Saturday night as a cold
front passes through the region.

On Monday a shortwave will track east and spark off some showers
and thunderstorms over the High Plains. The question remains as
whether or not the shortwave dives southeast along the Missouri
River Valley, or tracks eastward across the Upper Midwest. At this
time don't have a good feel for either solution, but based on the
forecast soundings there is plenty of instability for the storms
to continue east across the Upper Midwest late Monday night into
Tuesday, but it appears the storms will weaken as they move from
the Dakotas into western Minnesota.

The forecast for Tuesday and beyond remains one characterized by
low confidence. The reason being, expect plenty of instability
across Minnesota and Wisconsin, but little in the way for forcing
as an Upper Level Ridge builds across the Rockies, with weak
shortwaves riding on the periphery of this ridge that are
difficult to time and place. Based on the overall set up, Northern
Minnesota and Wisconsin will have a higher chance for showers and
thunderstorms than the southern part of the states. Temperatures
should be above normal, but will be contingent on convection and
cloud cover so continued down the path of the previous shift and
did not stray much above the blended guidance.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 637 PM CDT Fri Jun 30 2017

Still dealing with spotty convection over much of the area through
approximately 03z-04z with the atmosphere becoming more stable
later this evening through tomorrow. VCTS/TEMPO is the best way to
go due to the hit-and-miss nature of this convection. Mid-to-high
level clouds will then prevail late tonight through tomorrow, all
within VFR range.

KMSP...Still a shot to have some isolated TSRA in the first few
hours of the 01/00z TAF. Otherwise, mid-to-high VFR cloud decks
will prevail with winds backing from NW to SW with speeds less
than 10 kt outside of thunderstorms.

/OUTLOOK FOR KMSP/
Sun...VFR. Winds light and variable.
Mon...VFR. Wind SE 5-10kt.
Tue...VFR. Wind SE 5-10kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...MPG
LONG TERM...JRB
AVIATION...JPC
Hazardous weather outlook, Jun 30, 3:22 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
322 PM CDT Fri Jun 30 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
012030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
322 PM CDT Fri Jun 30 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will occur across the outlook area,
the rest of this afternoon into the early evening. Severe weather
is not expected, but a few storms could produce brief heavy
rainfall, gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There are small chances for of thunderstorms Saturday night in
east central Minnesota, and west central Wisconsin and across
portions of the area Monday through Thursday. The threat for
severe weather during these periods is low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jun 30, 6:19 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
619 PM CDT FRI JUN 30 2017

MNZ044-010000-
Mille Lacs-
619 PM CDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MILLE LACS
COUNTY THROUGH 700 PM CDT...

At 619 PM CDT, a strong thunderstorm was located over Milaca, or 25
miles northwest of Cambridge, moving southeast at 15 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted through 700 PM CDT include...
Princeton, Milaca, Foreston, Pease and Princeton Airport.

This includes U.S. Highway 169 between mile markers 178 and 194.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4574 9351 4556 9351 4556 9364 4557 9364
      4577 9372 4580 9363
TIME...MOT...LOC 2319Z 323DEG 12KT 4576 9366

JPC
Local storm report, Jun 30, 6:42 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
642 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             MILACA                  45.76N 93.65W
06/30/2017  M1.00 INCH       MILLE LACS         MN   PUBLIC

            PHOTO OF HAIL SUBMITTED VIA FACEBOOK.

&&

AMK
Special weather statement, Jun 30, 6:57 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
657 PM CDT FRI JUN 30 2017

MNZ049-059-010100-
Stearns-Wright-
657 PM CDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WRIGHT AND
SOUTHEASTERN STEARNS COUNTIES THROUGH 800 PM CDT...

At 657 PM CDT, a strong thunderstorm was located near Fairhaven, or
13 miles south of St. Cloud, moving southeast at 10 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted through 800 PM CDT include...
Annandale, Silver Creek, South Haven and Fairhaven.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4537 9431 4543 9424 4529 9383 4520 9422
TIME...MOT...LOC 2357Z 307DEG 11KT 4538 9425

JPC
Special weather statement, Jun 30, 7:15 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
715 PM CDT FRI JUN 30 2017

MNZ065>067-010100-
McLeod-Sibley-Renville-
715 PM CDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SIBLEY...
SOUTHWESTERN MCLEOD AND NORTHEASTERN RENVILLE COUNTIES THROUGH 800
PM CDT...

At 714 PM CDT, a strong thunderstorm was located near Cosmos, or 15
miles west of Hutchinson, moving southeast at 20 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted through 800 PM CDT include...
Hector, Brownton, Buffalo Lake, Stewart and Lakeside.

This includes U.S. Highway 212 between mile markers 90 and 110.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4461 9464 4484 9482 4489 9477 4489 9456
      4474 9430
TIME...MOT...LOC 0014Z 306DEG 19KT 4486 9470

JPC
Special weather statement, Jun 30, 7:21 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
721 PM CDT FRI JUN 30 2017

MNZ052-010100-
Isanti-
721 PM CDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ISANTI COUNTY
THROUGH 800 PM CDT...

At 720 PM CDT, a strong thunderstorm was located over Spencer Brook,
or 10 miles west of Cambridge, moving southeast at 20 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted through 800 PM CDT include...
Cambridge, St. Francis, Isanti, Athens, Spencer Brook and Weber.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4546 9308 4541 9328 4541 9341 4556 9351
      4562 9344
TIME...MOT...LOC 0020Z 314DEG 17KT 4556 9345

JPC
Special weather statement, Jun 30, 8:28 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
828 PM CDT FRI JUN 30 2017

MNZ044-052-010230-
Isanti-Mille Lacs-
828 PM CDT FRI JUN 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MILLE LACS AND
NORTHWESTERN ISANTI COUNTIES THROUGH 930 PM CDT...

At 827 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Milaca to near Lewis Lake. Movement was
southeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted through 930 PM CDT include...
Milaca, Foreston, Stanchfield, Dalbo, Pease and Grandy.

This includes U.S. Highway 169 between mile markers 183 and 191.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4575 9351 4573 9351 4574 9337 4573 9329
      4565 9314 4559 9314 4559 9315 4564 9369
      4577 9377
TIME...MOT...LOC 0127Z 298DEG 14KT 4576 9366 4570 9331

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:15 PM CDTSpecial Weather StatementMPXMcLeod45 min
Jun 30, 7:21 PM CDTSpecial Weather StatementMPXIsanti39 min
Jun 30, 8:50 PM CDTSpecial Weather StatementMPXBlue Earth40 min
Jun 30, 8:56 PM CDTSevere Thunderstorm WarningMPXBlue Earth34 min
Jun 30, 9:23 PM CDTSpecial Weather StatementMPXIsanti37 min
Jun 30, 9:38 PM CDTSpecial Weather StatementMPXHennepin52 min
Jun 30, 10:26 PM CDTSpecial Weather StatementMPXFaribault34 min
Jun 30, 10:34 PM CDTSpecial Weather StatementMPXPolk41 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.